Wisconsin, 2015Winter Weather in Wisconsin, March 29, 2015
March 29, 2015 · NWS ARX · 1 event in 1 county or zone
One person was killed in a two vehicle crash that occurred on icy roads south of Dorchester (Clark County). Light freezing rain fell for a short period during the morning of March 29th and created the icy roads.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 3
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One person was killed in a two vehicle crash that occurred on icy roads south of Dorchester (Clark County). Light freezing rain fell for a short period during the morning of March 29th and created the icy roads. The driver that was killed, lost control and spun into the path of an oncoming vehicle. Three other people sustained non-live threatening injuries in the crash.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 29, 2:44 AM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Mar 29, 2:44 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
344 AM CDT SUN MAR 29 2015
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 344 AM CDT SUN MAR 29 2015
WATER VAPOR SATELLITE THIS MORNING SHOWS A POTENT SHORT WAVE
TROUGH OVER THE DAKOTAS. REGIONAL RADARS SHOWING A BROKEN BAND OF
LIGHT RAIN AHEAD OF THE SHORT WAVE TROUGH FROM NORTHWEST MINNESOTA
INTO WESTERN IOWA. THE SHORT WAVE TROUGH WILL CONTINUE TO MOVE
SOUTHEAST AND TRACK ACROSS THE REGION THIS MORNING BRINGING A
ROUND OF STRONG PV ADVECTION WITH IT IN THE 500-300 MB LAYER.
MODERATE QG CONVERGENCE OVER A DEEP LAYER...FROM 1000-300
MB...WILL OCCUR WITH THE PASSAGE OF THE WAVE AS WELL. IN THE LOW
LEVELS...THE MAIN SURFACE LOW WILL BE WELL NORTH OF THE AREA
ACROSS SOUTHERN CANADA...BUT THE WAVE WILL PUSH A COLD FRONT
THROUGH THE REGION. THE BAROCLINIC ZONE WITH THE COLD FRONT IS NOT
VERY STRONG WHICH RESULTS IN ONLY SOME WEAK FRONTOGENESIS
OCCURRING IN THE 1000-850 MB LAYER. THE WARM AIR ADVECTION AHEAD
OF THE COLD FRONT WILL PRODUCE 3 TO 4 UBAR/S OF UP GLIDE ON THE
290K ISENTROPIC SURFACE. THE 29.00Z KMPX SOUNDING SHOWED A PRETTY
DRY AIR MASS WAS IN PLACE...BUT BASED ON THE RADAR RETURNS AND THE
SURFACE OBSERVATIONS...IT APPEARS THAT THE STRONG FORCING WITH THE
SHORT WAVE TROUGH IS OVERCOMING THIS DRY AIR AND ALLOWING
SATURATION TO OCCUR. PLAN TO CONTINUE WITH THE CATEGORICAL
PRECIPITATION CHANCES THIS MORNING ALONG AND AHEAD OF THE COLD
FRONT. THE TYPE OF PRECIPITATION REMAINS A CONCERN. THE WARM AIR
ADVECTION WILL CONTINUE TO PRODUCE A WARM LAYER ALOFT THAT WILL BE
ENOUGH FOR PARTIAL TO COMPLETE MELTING IF AND WHEN ICE IS PRESENT
IN THE CLOUDS. BECAUSE OF THIS...STILL EXPECTING THE POSSIBILITY
OF SOME MESSY WEATHER THIS MORNING. THE PARTIAL MELTING COULD
ALLOW SOME SLEET TO MIX IN WITH THE RAIN OVER PORTIONS OF
SOUTHEAST MINNESOTA INTO NORTH CENTRAL WISCONSIN. OVER CENTRAL
INTO SOUTHWEST WISCONSIN...SOME FREEZING RAIN COULD OCCUR FOR A
COUPLE OF HOURS BEFORE TEMPERATURES RISE ABOVE FREEZING. ACROSS
WESTERN MINNESOTA...SURFACE TEMPERATURES HAVE BEEN RISING WITH THE
ARRIVAL OF THE PRECIPITATION WITH JUST RAIN REPORTED SO FAR. IF
THIS TREND CONTINUES...THIS COULD MITIGATE THE FREEZING RAIN
THREAT ADDING SOME ADDITIONAL UNCERTAINTY TO WHAT TYPE OF
PRECIPITATION WILL OCCUR. WITH THIS UNCERTAINTY AND THE SHORT
DURATION OF ANY MIXED PRECIPITATION...DO NOT PLAN TO ISSUE A
WINTER WEATHER ADVISORY.
ONCE THE COLD FRONT MOVES THROUGH...WINDY CONDITIONS ARE EXPECTED
TO DEVELOP THIS AFTERNOON. A TROPOPAUSE FOLD BEHIND THE SHORT WAVE
TROUGH IS EXPECTED TO GET DOWN TO ABOUT 500 MB OR SO. THIS WILL BE
ACCOMPANIED BY GOOD...DEEP SUBSIDENCE WITH LOW LEVEL LAPSE RATES
OF 7 TO 9 C/KM UP THROUGH ABOUT 850 TO 800 MB. WITH A TIGHT
GRADIENT BEHIND THE FRONT AND STRONG SURFACE PRESSURE
RISES...EXPECTING THE SUSTAINED WEST TO NORTHWEST WINDS TO BE IN
THE 20 TO 30 MPH FOR MUCH OF THE AREA. WIND GUSTS AROUND 35 MPH
ARE EXPECTED ALONG AND EAST OF THE MISSISSIPPI RIVER...BUT OVER
THE TYPICALLY WINDY AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST
IOWA...THESE SHOULD APPROACH 45 MPH AT TIMES. WILL ISSUE A WIND
ADVISORY TO COVER THE HIGHER SUSTAINED WINDS AND GUSTS EXPECTED
OVER THE WESTERN SECTIONS OF THE AREA.
NORTHWEST FLOW ALOFT WILL DEVELOP OVER THE UPPER MIDWEST ONCE THE
SHORT WAVE TROUGH GOES THROUGH TODAY. THE NEXT SHORT WAVE TROUGH
IS EXPECTED TO TOP THE WESTERN RIDGE AND SLIDE ACROSS THE REGION
MONDAY AFTERNOON AND NIGHT. THE 29.00Z MODELS STILL AT ODDS WITH
THE TRACK OF THIS SHORT WAVE TROUGH AND ASSOCIATED SURFACE LOW.
THE ECMWF CONTINUES TO BE THE FARTHEST SOUTHWEST AND CONTINUES TO
SHOW SOME LIGHT PRECIPITATION ACROSS WISCONSIN WHILE THE GFS IS
FARTHER NORTHEAST AND JUST BRUSHES THE NORTHERN AND EASTERN
SECTIONS WITH SOME PRECIPITATION WITH THE NAM THE FARTHEST
NORTHEAST KEEPING THE AREA DRY. WITH THE GFS BEING SOME WHAT OF A
COMPROMISE SOLUTION AT THIS POINT...WILL TREND TOWARD IT WITH SOME
SMALL CHANCES IN THE I94 CORRIDOR MONDAY AFTERNOON AND EVENING.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 344 AM CDT SUN MAR 29 2015
THE ACTIVE PATTERN WILL CONTINUE INTO THE MIDDLE PART OF THE WEEK.
A STRONG SHORT WAVE TROUGH IS EXPECTED TO COME IN OFF THE PACIFIC
AND PUSH THE MEAN RIDGE AXIS INTO THE EASTERN PART OF THE COUNTRY.
RIGHT NOW...ALL THE MODELS ARE IN GOOD AGREEMENT IN TAKING THE
BEST PART OF THIS SHORT WAVE TROUGH ACROSS THE HIGH PLAINS INTO
SOUTHERN CANADA...BUT IT LOOKS LIKE THERE WILL BE SOME WEAKER
WAVES UNDERCUTTING THE MAIN SHORT WAVE TROUGH AND COMING ACROSS
THE REGION. THE MAIN SURFACE LOW WITH THIS SYSTEM WILL BE WELL TO
THE NORTH BUT THE TRAILING COLD FRONT SHOULD COME ACROSS THE AREA
WEDNESDAY NIGHT. THE GFS SHOWS DEW POINTS GETTING INTO THE 50S
WEDNESDAY AFTERNOON AHEAD OF THE COLD FRONT AND PRODUCES MU CAPES
OF 500-1000 J/KG FOR MUCH OF THE WESTERN PART OF THE FORECAST
AREA. THESE DEW POINTS ARE LIKELY TOO HIGH WITH VALUES IN THE
UPPER 40S MORE LIKELY...BUT THIS WOULD STILL BE ENOUGH TO GENERATE
DECENT CAPE AND HAVE ADDED IN ISOLATED THUNDER ACROSS THE WEST
WEDNESDAY AFTERNOON AND THEN ACROSS THE SOUTHERN SECTIONS FOR
WEDNESDAY EVENING. WILL HAVE 20 TO 50 PERCENT RAIN CHANCES ALONG
WITH THE THUNDER WEDNESDAY AFTERNOON AND THEN 50 TO 60 PERCENT
CHANCES WEDNESDAY NIGHT. THE SOUTHERN PART OF THE COLD FRONT COULD
STALL OUT NOT TOO FAR SOUTH OF THE AREA WHICH COULD KEEP SOME
SMALL PRECIPITATION CHANCES ACROSS THE SOUTHERN SECTIONS OF THE
AREA THURSDAY INTO FRIDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1206 AM CDT SUN MAR 29 2015
LOW-LEVEL WIND SHEAR WILL CONTINUE TO BE A CONCERN OVERNIGHT AT
BOTH TAF SITES WITH 45 TO 60 KTS IN THE 1000 TO 2000 FT AGL
LAYER. RAIN TIMING STILL LOOKS GOOD FROM 29.10Z TO 29.13Z AT KSRT
AND 29.11Z TO 29.14Z AT KLSE. LOOKING AT UPSTREAM OBSERVATIONS
WHERE IT IS CURRENTLY RAINING...HOWEVER...REVEALS MAINLY VFR
CEILINGS/VISIBILITY. BACKED OFF A BIT ON LOWER CEILINGS/VISIBILITY...
BUT STILL MAINTAINED MVFR CONDITIONS AFTER RAIN MOVES OUT ONCE
NEAR SURFACE LAYER IS BETTER MOISTENED. SHOULD SEE A RETURN TO
MAINLY VFR CONDITIONS BY SUNDAY AFTERNOON. KEPT GUSTS OUT
OVERNIGHT GIVEN UNFAVORABLE MIXING...BUT STILL EXPECT SUSTAINED
WINDS FROM 14 TO 20 KTS. WINDS TO SHIFT TO THE SOUTHWEST SUNDAY
MORNING AND THEN TO THE NORTHWEST AFTER COLD FRONTAL PASSAGE.
EXPECT SUNDAY AFTERNOON GUSTS TO 30 KTS AT KLSE AND NEARING 40
KTS AT KRST.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING
FOR MNZ079-086-087-094-095.
IA...WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING
FOR IAZ008>010-018-019-029.
&&
SHORT TERM...04
LONG TERM...04
AVIATION...ROGERSHazardous weather outlook, Mar 29, 3:21 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
421 AM CDT SUN MAR 29 2015
IAZ008>010-018-019-029-MNZ079-086-087-094-095-301100-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-WABASHA-DODGE-
OLMSTED-MOWER-FILLMORE-
421 AM CDT SUN MAR 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
LIGHT RAIN...POSSIBLY MIXED WITH SOME SLEET AND FREEZING RAIN...
WILL MOVE ACROSS THE AREA THIS MORNING. WHERE THE SLEET AND
FREEZING RAIN OCCUR...A LIGHT GLAZING OF ICE ON EXPOSED SURFACES
WILL BE POSSIBLE UNTIL TEMPERATURES WARM ABOVE FREEZING.
WINDY CONDITIONS WILL OCCUR THIS AFTERNOON WITH NORTHWEST WINDS OF
20 TO 30 MPH WITH GUSTS AROUND 45 MPH. A WIND ADVISORY IS IN
EFFECT FROM 11 AM TO 6 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING AS A COLD FRONT MOVES ACROSS THE REGION. NO SEVERE
WEATHER IS EXPECTED WITH THIS ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION AND WIND REPORTS WOULD BE APPRECIATED TODAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ011-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055-061-
301100-
ALLAMAKEE-CLAYTON-WINONA-HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-
JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-
GRANT-
421 AM CDT SUN MAR 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL
WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTRY MIX OF LIGHT RAIN...SLEET AND FREEZING RAIN WILL OCCUR
ACROSS THE AREA THIS MORNING. A LIGHT GLAZING OF ICE ON EXPOSED
SURFACES WILL BE POSSIBLE UNTIL TEMPERATURES WARM ABOVE FREEZING.
BREEZY CONDITIONS WILL OCCUR THIS AFTERNOON WITH NORTHWEST WINDS
OF 15 TO 25 MPH WITH GUSTS AROUND 35 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING FOR LOCATIONS NEAR THE MISSISSIPPI RIVER. NO SEVERE
WEATHER IS EXPECTED WITH THIS ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION AND WIND REPORTS WOULD BE APPRECIATED TODAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
04/WETENKAMP
In the hours before
Special weather statement, Mar 29, 2:38 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
338 AM CDT SUN MAR 29 2015
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-291045-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN
338 AM CDT SUN MAR 29 2015
...LIGHT RAIN MAY FREEZE ON COLD SURFACES CREATING SLICK TRAVEL
EARLY THIS MORNING...
LIGHT RAIN WILL MOVE ACROSS THE AREA THROUGH 6 AM THIS MORNING.
WITH TEMPERATURES HOVERING RIGHT AROUND TO SLIGHTLY BELOW FREEZING
IN SOME LOCATIONS THE RAIN MAY FREEZE TO COLD SURFACES RESULTING
IN SLIPPERY TRAVEL CONDITIONS. ALSO...SOUTH WINDS COULD GUST TO 35
MPH AT TIMES. TEMPERATURES WILL QUICKLY WARM ABOVE FREEZING AFTER
SUNRISE MELTING ANY ICE THAT HAS FORMED. ANY ICE ACCUMULATIONS
WILL BE LIGHT...GENERALLY A GLAZE OR LESS. DRIVE WITH CAUTION THIS
MORNING.
WETENKAMP
Special weather statement, Mar 29, 4:49 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
549 AM CDT SUN MAR 29 2015
WIZ017-029-032>034-041>044-053>055-061-291230-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
549 AM CDT SUN MAR 29 2015
...LIGHT FREEZING RAIN AND SNOW MAY CREATE SLICK TRAVEL THIS
MORNING...
A WINTRY MIX WILL MOVE EAST ACROSS THE AREA THROUGH 730 AM THIS
MORNING POSSIBLY CREATING SLIPPERY TRAVEL. WHERE TEMPERATURES ARE
AT OR BELOW FREEZING LIGHT RAIN WILL FREEZE ON SURFACES RESULTING
IN ICY CONDITIONS. A THIN GLAZE OF ICE IS POSSIBLE. ANY SNOW OR
SLEET ACCUMULATIONS SHOULD BE LIGHT AT A TRACE TO PERHAPS 1/10 OF
AN INCH. DRIVE WITH CAUTION THIS MORNING.
WETENKAMP
Local storm report, Mar 29, 5:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
622 AM CDT SUN MAR 29 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM FREEZING RAIN 1 ENE ROCHESTER 44.02N 92.46W
03/29/2015 E0.01 INCH OLMSTED MN LAW ENFORCEMENT
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Mar 29, 5:33 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
633 AM CDT SUN MAR 29 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 AM FREEZING RAIN 3 N WESTGATE 42.82N 91.99W
03/29/2015 E0.01 INCH FAYETTE IA PUBLIC
&&
NWS LA CROSSE WI
IRIS SYSTEMSpecial weather statement, Mar 29, 6:00 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
700 AM CDT SUN MAR 29 2015
IAZ009>011-019-029-030-MNZ079-087-088-095-096-291400-
HOWARD-WINNESHIEK-ALLAMAKEE-CHICKASAW-FAYETTE-CLAYTON-WABASHA-
OLMSTED-WINONA-FILLMORE-HOUSTON-
INCLUDING THE CITIES OF...DECORAH...WAUKON...OELWEIN...
ROCHESTER...WINONA
700 AM CDT SUN MAR 29 2015
...ICY CONDITIONS POSSIBLE ON UNTREATED SURFACES THROUGH 9 AM...
LIGHT FREEZING RAIN PRODUCED A GLAZE OF ICE ACROSS THE AREA EARLY
THIS MORNING. UNTREATED SURFACES AND ELEVATED OBJECTS HAVE BECOME
ICE COVERED AND SLIPPERY. ICY STRETCHES HAVE BEEN REPORTED ON AREA
ROADS. DRIVE WITH CAUTION THIS MORNING.
WETENKAMP
Winter Weather, Clark
- When
- March 29, 6:00 AM CST to 7:20 AM CST
- Where
- Clark forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 3 indirect
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
One person was killed in a two vehicle accident that occurred on icy roads south of Dorchester. Three other people sustained non-live threatening injuries in the crash.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562737.